Comatose after opiate overdose, with tachycardia and hypotension

I was texted this ECG with the info that a female patient in her 20s was found down with probable opiate overdose:

What do you think?

Here was my response: “It looks like a pulmonary embolism EKG.  But if she was hypoxic for a variety of reasons, that could result in pulmonary hypoxic vasoconstriction, with resulting elevated pulmonary artery pressure and right heart strain on the EKG, mimicking PE.”

Why did I say that?  There is sinus tachycardia with T-wave inversions in V1-V3 and in lead III (also with an S1Q3T3, which is a less specific finding).  This is a classic ECG for right heart strain.

Here is the whole story:

A young woman was not waking up the morning after reportedly encountering drugs with her boyfriend.  When paramedics arrived, she was unresponsive, with agonal breathing.  Initial BP was in the 70s.  2 mg of naloxone was administered without improvement in level of consciousness.

On arrival she was unresponsive.  Pulse was 137 and BP was variable with systolics from 50-117 and diastolics from 32 to 77.  SpO2 on oxygen was 100%.

She was intubated.

A POCUS of the heart was done:

This shows a dilated right ventricle and a small, empty, and hyperdynamic left ventricle.  This is typical of pulmonary embolism.  There was also a reportedly flat IVC, indicating volume depletion (if this is PE, the IVC should be dilated unless there is profound volume depletion).

It seems that the interpreters mostly saw the good LVF and volume depletion, but not the large RV, and they gave IV fluids.

Sats were 100% after intubation.  BP rose to 140/80 after fluids.  She was taken to head CT which was negative.

There was a lactic acidosis, WBC count of 18,000, and Creatinine of 3.5.

A troponin I, which is automatically ordered on critical cases, returned at 7.979 ng/mL (very high).  A repeat 12-lead was unchanged.

An ED Transesophageal echo (TEE), which we do on most intubated patients in shock (and all in cardiac arrest), was done:

Orientation: The probe is directly behind the left atrium.
The left ventricle is on the right.
The right atrium is upper left.
The RV is at the bottom of the image.

Interpretation:  This again shows a hyperdynamic LV and enlarged RV.  Note also the small left atrium.

Bedside lower extremity venous ultrasound showed no DVT.  This was confirmed with a radiology ultrasound.  Thus, PE was not definitively diagnosed.

Therefore, in spite of elevated Cr, a CT pulmonary angiogram was done and showed with filling defect in the distal right main pulmonary artery extending into the segmental pulmonary arteries of the right lower lobe and right upper lobe. There is associated right heart strain. Probable small infarct associated with a subsegmental embolism in the posterior right lower lobe.  

The patient was put on heparin.  She recovered.

Powered by WPeMatico